Georgia, 2025

Damaging Winds in Georgia, May 25, 2025

May 25, 2025 · NWS CHS · 2 events in 1 county or zone

Clusters of thunderstorms developed along a stationary front and impacted portions of southeast Georgia along the coast in the early afternoon. A few of these storms produced damaging wind gusts in Chatham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Clusters of thunderstorms developed along a stationary front and impacted portions of southeast Georgia along the coast in the early afternoon. A few of these storms produced damaging wind gusts in Chatham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 25, 12:57 PM EST, 20 minutes earlier.

Area forecast discussion, May 25, 12:57 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
157 PM EDT Sun May 25 2025

.SYNOPSIS...
An active weather pattern will persist throughout this week as
a front lingers nearby and series of disturbances move across
the region. Expect a cold front to sweep through mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Quasi-stationary boundary will lift north of the Santee River
this morning as a shortwave aloft passes to our north. Showers
and storms associated with this wave are progressing through the
Midlands early this morning, stretching toward the US Hwy 301
corridor as of sunrise. The better forcing with the wave is
departing to the east, but the large convective cluster/MCS will
only slowly move into the coastal plain over the next several
hours. Additionally, the broad lift from the wave could spawn a
few showers over the waters moving onto Lowcountry beaches
through the morning.

Onshore flow will allow the weak sea breeze to progress inland
quickly midday, intersecting the cluster of convective activity
across inland areas early afternoon, with easterly storm
motions progressing the marginally-organized convection toward
the coast late morning into early evening. A few stronger storms
could bring a few wet microbursts and some mainly small hail.
Additionally, storm motions on the order of 10-15 mph, with the
potential for some localized back-building on the upshear side
of the cold pools, could bring about some localized heavy rainfall.
The greatest threat for heavy rainfall is roughly along and
west of I-95 where the prob of 2+ inches of rainfall through
this evening is mainly 20-50%.

Tonight: Poorly organized convective cluster pushes off the
Lowcountry coast later this evening, with mainly dry conditions
expected thereafter. Ample low level moisture persists with the
front remaining to our north with stratus expected to develop
late. Lows are mild, upper 60s to mid 70s for most.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A relatively active pattern anticipated Monday through
Wednesday. A quasi-stationary front will remain draped from
west to east across the forecast area while a series of
shortwaves ripple through. Relatively deep tropical moisture
should remain in place with PWATs hovering above 1.9". The
greatest shower and thunderstorm coverage is expected to occur
during the daytime hours each day during which moderate
instability develops while the front provides a focusing
mechanism. We could see some locally heavy rainfall due to
efficient rain producers training across the same areas. Severe
thunderstorm threat is pretty low, but the possibility of some
storm organization could allow for an isolated damaging wind
gust or large hail report.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Strong shortwaves will move through Thursday and Friday, then a
cold front will sweep through late Saturday, followed by dry
high pressure. Fairly good coverage of mainly daytime showers
and tstms expected until the front passes through.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z TAF - Wideley ranging conditions across the area this afternoon
as scattered showers and thunderstorms continue, with sub-IFR
conditions as thunderstorms move directly over a location and VFR
outside of any thunderstorm activity. First area of showers and
storms is pushing off into the southeastern South Carolina offshore
waters, with the next round of thunderstorms moving across
southeastern Georgia into southeastern South Carolina. Convective
coverage decreases into the evening hours, though MVFR to IFR
cigs/visbys are expected to develop as stratus builds down and
patchy to areas of fog develops.

Extended Aviation: Mainly nighttime ceiling restrictions
expected starting Monday night as a front drops into the area.
Additionally, brief visibility reductions possible in scattered
showers and thunderstorms through the period, particularly
during the afternoons and early evenings.

&&

.MARINE...
Quasi-stationary front lifts north of the Santee River this
morning with light to moderate onshore flow prevailing today,
becoming S to SW tonight. Seas remain main 2-3 ft with minimal
incoming swell, but a building southerly windswell overnight.

Monday through Thursday, winds/seas will remain well below
advisory thresholds.

One note to boaters: Stronger than normal currents can be
expected on tidal waterways through the holiday weekend given
large tidal ranges as we approach the Perigee on Monday. Early
afternoon low tides will be followed by quickly rising water,
which has, in the past, resulted in dangerous conditions as area
sandbars quickly become submerged.

Rip Currents: Rip Currents: With a somewhat modest swell and
higher than normal tidal range, a Moderate risk for rip currents
is expected today at all beaches.

&&

.TIDES/COASTAL FLOODING...
A lunar perigee will occur on Monday with a New Moon on
Tuesday. The evening high tides at Charleston should produce
coastal flooding, especially on Monday and Tuesday. Fort Pulaski
could peak within minor flood stage on Tuesday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...CEB
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...APT/JRL
MARINE...CEB/JRL
Hazardous weather outlook, May 25, 7:23 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
823 AM EDT Sun May 25 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-261230-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
823 AM EDT Sun May 25 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Coastal Flood
- Rip Current

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Coastal Flood

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Local storm report, May 25, 11:02 AM EST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1202 PM EDT Sun May 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     Tstm Wnd Gst     2 WSW Folly Beach       32.64N  79.97W
05/25/2025  M51 mph          Charleston         SC   Mesonet

&&

Event Number CHS2500324

DAK
Special weather statement, May 25, 11:52 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
1252 PM EDT Sun May 25 2025

SCZ048-051-251715-
Beaufort SC-Coastal Jasper SC-
1252 PM EDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT BEAUFORT AND JASPER COUNTIES
UNTIL 115 PM EDT...

At 1252 PM EDT, Doppler radar was tracking a strong thunderstorm
over Bluffton, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Hilton Head Island, Bluffton, Forest Beach, Folly Field, Hilton
  Head Airport, Calibogue Cay, Harbortown, Lawton, Sea Pines and
  Brighton Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3210 8100 3225 8093 3227 8060 3221 8061
      3218 8065 3218 8067 3212 8072 3208 8079
      3208 8080 3207 8081 3207 8082 3206 8083
TIME...MOT...LOC 1652Z 277DEG 10KT 3217 8090

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH

ST
Local storm report, May 25, 12:07 PM EST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
107 PM EDT Sun May 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     Tstm Wnd Gst     Marine Corps Air Statio 32.49N  80.70W
05/25/2025  M55 mph          Beaufort           SC   ASOS

&&

Event Number CHS2500325

DAK
Local storm report, May 25, 12:18 PM EST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
118 PM EDT Sun May 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     Rain             1 WSW Folly Beach       32.65N  79.95W
05/25/2025  M4.67 inch       Charleston         SC   Mesonet

&&

Event Number CHS2500326
Special weather statement, May 25, 12:34 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
134 PM EDT Sun May 25 2025

GAZ100-251800-
Bulloch GA-
134 PM EDT Sun May 25 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY UNTIL 2
PM EDT...

At 134 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Brooklet to over Nevils, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Statesboro, Brooklet, Denmark, Leefield, Nevils, Emit, Grimshaw,
  Akins, Arcola and Pretoria.

This includes I-16 between mile markers 121 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3227 8184 3235 8178 3245 8175 3244 8157
      3231 8156 3221 8165
TIME...MOT...LOC 1734Z 289DEG 12KT 3240 8170 3234 8168 3226 8176

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ST
Special weather statement, May 25, 12:57 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
157 PM EDT Sun May 25 2025

GAZ100-251830-
Bulloch GA-
157 PM EDT Sun May 25 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY UNTIL
230 PM EDT...

At 157 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Leefield to near Denmark, moving
east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Brooklet, Bay, Stilson, Denmark, Akins and Arcola.

This includes I-16 between mile markers 126 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3218 8176 3233 8173 3239 8171 3241 8154
      3225 8149 3222 8150 3218 8165
TIME...MOT...LOC 1757Z 268DEG 16KT 3236 8161 3227 8163 3224 8169

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH

ST

The radar

The Charleston,SC radar (KCLX), 64 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
May 25, 1:17 PM EST to 1:18 PM EST
Where
Chatham County, 1.76 mi E of Central Jct
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.080, -81.090

Chatham County Emergency Management reported a tree down near the intersection of Oglethorpe Avenue and Drayton Street.

Thunderstorm Wind, Chatham

When
May 25, 1:45 PM EST to 1:46 PM EST
Where
Chatham County, 0.69 mi N of Isle of Hope
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.990, -81.050

A report of a tree down on Waite Drive near the intersection of Government Road was received via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263864, 1263865.